Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Riverton, WY

July 26, 2018Fremont County, Hot Springs County, Washakie County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 26, 2018, 6:08 PM MDT for Fremont County, Hot Springs County, Washakie County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2018, 6:08 PM MDT (00:08 UTC)
Expired
Jul 26, 2018, 7:00 PM MDT
In force
52 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fremont County, WY, Hot Springs County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 57 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:36 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 26, 1:36 PM MDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
136 PM MDT Thu Jul 26 2018

.SHORT TERM...This evening through Friday

The current pattern will continue this afternoon and Friday.
West to northwest flow aloft over unstable sfc conditions east of
the Divide with light winds, generally east to southeast and
dewpoints in the upper 40s into the 50s. Cape values of 1000-1500
J/kg, along with bulk shear values of 40 to 50kt, will also remain
in place through Friday. Strong storms, with a few becoming
severe, will continue through sunset this evening. The best
chances for severe storms will be in Johnson and Natrona counties.
Showers will continue east of the Divide tonight, becoming
confined to northern portions and eventually northern Johnson
County by sunrise Friday morning. Isolated to scattered
thunderstorms will return to areas east of the Divide Friday, but
will include Yellowstone and Sweetwater County. Isolated showers
will be possible across southern portions Friday morning, with
thunderstorm activity confined to mainly Sweetwater, with extreme
southern portions of Sublette and Fremont counties also included.
Storms in these areas will be dry, as RH values will be in the
teens. They will not be as strong as well, due to the drier air
impacting Cape values. Thus, strong gusty winds will be the main
threat with these storms.

.LONG TERM...Friday night through Thursday

Cold air will remain behind a front  extending along the
Continental Divide from northwest Wyoming to south central
Wyoming with subtropical moisture moving north and east over
the front. This will continue to support scattered showers
with isolated to scattered thunderstorms along an north of the
front, being most numerous over the mountains.  This will extend
from Friday night through Sunday evening with cool temperatures to
the north and warmer air in the south and southwest. Hotter high
pressure will build north and east from the Great Basin Monday
through Thursday with decreasing showers and thunderstorms and
warmer temperatures returning to much of the area.

&&

.AVIATION...For the 00Z TAFS through 00Z Saturday

Isolated to scattered showers and thunderstorms along and east of
the Continental Divide will begin to subside this evening. A few
storms will likely be strong, isolated severe, with hail and
heavy rain through 04Z; possible brief IFR/MVFR conditions. Little
to no activity is expected west of the Divide (KJAC- KPNA- KBPI-
KRKS).

A thunderstorm complex may move out of central Montana into north
central and northeast Wyoming late this evening into early Friday
morning, mainly along and east of Interstate 25. Strong northerly
outflow winds may precede this line of storms. The storms should
track north and east of KCPR early Friday morning.

Isolated to scattered afternoon thunderstorms will return Friday,
affecting all but the far west (KJAC-KBPI-KPNA). A few strong to
severe storms will once again be possible along and east of the
Continental Divide.

&&

.FIRE WEATHER...

Isolated to scattered thunderstorms will stay mainly confined to
areas east of the Divide this evening. A few strong to severe
storms could still be ongoing this evening through sunset over
281 and 285. Scattered showers will continue over these zones
tonight into Friday morning. Conditions over 277 and 279 will
recover tonight, with Red Flag conditions returning Friday
afternoon and evening. Otherwise, temperatures overnight will be
slightly warmer, with RH values about 20 percent lower than last
night. Temperatures Friday will be slightly cooler across
northern portions. West-northwest winds will be a bit stronger
across 277, 278, 279 and 289 as well, with RH values once again
dropping into the middle teens.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT Friday for WYZ277-279.

&&

SHORT TERM...LaVoie
LONG TERM...Baker
AVIATION...LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 16 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
203 AM MDT Thu Jul 26 2018

WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
203 AM MDT Thu Jul 26 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms, especially along and east of the
Continental Divide. Some of these storms will likely
produce small hail, locally heavy rainfall, frequent lightning,
and strong gusty winds. There will be a few strong thunderstorms
and even isolated severe thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday afternoon through Saturday night...Scattered thunderstorms,
especially along and east of the Continental Divide.

Sunday...Isolated afternoon and evening thunderstorms along and
east of the divide.

Tuesday...Isolated afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters urged to report wind gusts past 45 mph, hail size, and
rainfall amounts. Thank you.

In the hours before

Special weather statement, Jul 26, 5:16 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
516 PM MDT THU JUL 26 2018

WYZ005>008-017-262345-
Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn
Basin-Bighorn Mountains West-Southwest Big Horn Basin-
516 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND
SOUTHEASTERN WASHAKIE COUNTIES UNTIL 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Lucerne, or 15 miles east of Thermopolis, moving
southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lucerne, Kirby and Cottonwood Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4378 10832 4385 10821 4376 10738 4332 10763
TIME...MOT...LOC 2315Z 293DEG 28KT 4365 10791

Hulme
Special weather statement, Jul 26, 5:21 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
521 PM MDT THU JUL 26 2018

WYZ005>007-262345-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
521 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND WEST
CENTRAL WASHAKIE COUNTIES UNTIL 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Legend Rock State Petroglyph Site, or 22 miles
southeast of Meeteetse, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winchester, Grass Creek and Badlands Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4392 10805 4384 10812 4385 10821 4378 10831
      4372 10822 4359 10833 4399 10882 4399 10879
      4404 10879 4408 10873 4408 10859
TIME...MOT...LOC 2320Z 303DEG 27KT 4393 10854

Hulme
Special weather statement, Jul 26, 5:32 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
532 PM MDT THU JUL 26 2018

WYZ004-006-008-270000-
North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains West-
532 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN AND
NORTHEASTERN WASHAKIE COUNTIES UNTIL 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Worland, moving east at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Big
Horn and northeastern Washakie Counties, including the following
locations... Wigwam Fish Rearing Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4405 10808 4422 10806 4422 10736 4387 10740
TIME...MOT...LOC 2332Z 272DEG 33KT 4414 10789

McDonald
Special weather statement, Jul 26, 5:44 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
544 PM MDT THU JUL 26 2018

WYZ005>007-270015-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
544 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND WEST
CENTRAL WASHAKIE COUNTIES UNTIL 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kirby, or 14 miles northwest of Thermopolis, moving
southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thermopolis, Lucerne, Kirby, Winchester, Hot Springs State Park, Hot
Springs County Fairgrounds, Legion Town And Country Golf Course and
Hot Sprgs County Thermopolis Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4386 10861 4401 10845 4380 10777 4347 10811
TIME...MOT...LOC 2344Z 304DEG 33KT 4384 10835

Hulme
Special weather statement, Jul 26, 5:52 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
552 PM MDT THU JUL 26 2018

WYZ009-011-270015-
Southeast Johnson County-Bighorn Mountains Southeast-
552 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON COUNTY
UNTIL 615 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayoworth, or 17 miles northwest of Kaycee, moving southeast at 25
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mayoworth around 605 PM MDT.

This includes Interstate 25 between mile markers 256 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4395 10698 4402 10682 4381 10647 4366 10677
TIME...MOT...LOC 2352Z 324DEG 22KT 4392 10684

McDonald
Special weather statement, Jul 26, 6:02 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
602 PM MDT THU JUL 26 2018

WYZ010-011-270045-
Southeast Johnson County-Northeast Johnson County-
602 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
645 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Powder River Rest Area, or 28 miles east of Buffalo,
moving southeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Powder River Rest Area around 610 PM MDT.

This includes Interstate 90 between mile markers 87 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4456 10667 4456 10601 4407 10601
TIME...MOT...LOC 0002Z 312DEG 30KT 4434 10613

McDonald

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MDTSpecial Weather StatementRIWJohnson43 min
Jul 26, 6:06 PM MDTSevere Thunderstorm WarningRIWJohnson39 min
Jul 26, 6:17 PM MDTSevere Thunderstorm WarningRIWBig Horn, Park43 min
Jul 26, 6:46 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona44 min
Jul 26, 6:53 PM MDTSpecial Weather StatementRIWJohnson22 min
Jul 26, 6:57 PM MDTSpecial Weather StatementRIW33 min
Jul 26, 6:57 PM MDTSevere Thunderstorm WarningRIWBig Horn48 min
Jul 26, 7:25 PM MDTSpecial Weather StatementRIWFremont35 min
Jul 26, 7:28 PM MDTSpecial Weather StatementRIWNatrona32 min
Jul 26, 7:38 PM MDTSpecial Weather StatementRIWWashakie52 min
Jul 26, 7:49 PM MDTSpecial Weather StatementRIW26 min
Jul 26, 7:51 PM MDTSevere Thunderstorm WarningRIWBig Horn, Johnson, Washakie39 min
Jul 26, 7:59 PM MDTSpecial Weather StatementRIWFremont31 min
Jul 26, 8:35 PM MDTSpecial Weather StatementRIWJohnson25 min
Jul 26, 9:00 PM MDTSpecial Weather StatementRIWJohnson45 min
Jul 27, 1:55 PM MDTSpecial Weather StatementRIWHot Springs35 min
Jul 27, 2:07 PM MDTSpecial Weather StatementRIWJohnson38 min
Jul 27, 2:15 PM MDTSpecial Weather StatementRIW30 min
Jul 27, 3:34 PM MDTSpecial Weather StatementRIWNatrona41 min
Jul 27, 3:40 PM MDTSpecial Weather StatementRIW35 min
Jul 27, 3:42 PM MDTSpecial Weather StatementRIWHot Springs48 min
Jul 27, 4:20 PM MDTSpecial Weather StatementRIWNatrona25 min
Jul 27, 4:50 PM MDTSpecial Weather StatementRIWNatrona25 min
Jul 27, 5:01 PM MDTSevere Thunderstorm WarningRIWNatrona29 min
Jul 27, 5:25 PM MDTSpecial Weather StatementRIWHot Springs35 min
Jul 27, 5:44 PM MDTSpecial Weather StatementRIWJohnson31 min
Jul 27, 5:51 PM MDTSevere Thunderstorm WarningRIWBig Horn39 min
Jul 27, 5:56 PM MDTSpecial Weather StatementRIWWashakie34 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.